We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Plant ingredients harmful to health: Spice mill Friedberg calls back oregano
The Friedberg spice mill calls back oregano of its own brand “Gewürzmühle Friedberg”. The recall is based on pyrrolizidine alkaloids (PA for short). These phytonutrients can be carcinogenic and damage the liver.
Recall for pyrrolizidine alkaloids
The company Gewürzmühle Friedberg from Hesse calls the product "Oregano rubbed, Izmir Kekigi" of its own brand "Gewürzmühle Friedberg" with the best before date: 10.05.2020 and the lot identification LOT: 0520 & 052018 in the package sizes: bags of 30g, 75g and 250g due to pyrrolizidine alkaloids (PA for short). These substances can harm your health. The spiced ones were for sale in the federal states of Bavaria, Hamburg, Hesse, Rhineland-Palatinate and Saarland.
Ingestion is not recommended
In a message published by the Federal Office of Consumer Protection and Food Safety on its “Lebensmittelwarnung.de” portal, the company advises that the batch concerned should no longer be consumed.
Still existing packs of the mentioned article, with the appropriate expiry date, can be returned to the place of purchase against reimbursement of the purchase price.
Poisoning can be fatal
Pyrrolizidine alkaloids (PA) are secondary phytonutrients that "form certain plant species themselves to protect themselves from natural" predators ", the message says.
According to the company, these so-called “weeds” are very difficult to remove despite all efforts and even with the latest technology.
Animal experiments have shown that regular consumption of relatively small amounts (chronic intake) of PA can be carcinogenic, explains the Austrian Agency for Health and Food Security (AGES) on its website.
"The regular intake of higher doses can also lead to irreversible liver damage (liver cirrhosis) and, in extreme cases, to death," said the experts.
According to the information, there is a risk of health risk, particularly in children, pregnant women and nursing mothers.
According to AGES, acute cases of poisoning from pyrrolizidine alkaloids (PA), which have been ingested in high doses, have been described.
Accordingly, upper abdominal pain, dropsy, nausea and vomiting are characteristic of poisoning.
Jaundice and fever are also less common.
“After a few weeks, liver enlargement and hardening can usually be determined. Acute poisoning can be fatal. Since symptoms of poisoning can only appear days later, the cause of the poisoning is rarely recognized, ”said the AGES. (ad)
Author and source information
This text corresponds to the requirements of the medical literature, medical guidelines and current studies and has been checked by medical doctors.